Pennsylvania, 2016

Hail and Damaging Winds in Pennsylvania, July 18, 2016

July 18, 2016 · NWS CTP · 9 events in 4 counties and zones

A cold front approaching from the Great Lakes helped to generate scattered severe thunderstorms in a warm and muggy airmass across the middle and lower Susquehanna Valley of central Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front approaching from the Great Lakes helped to generate scattered severe thunderstorms in a warm and muggy airmass across the middle and lower Susquehanna Valley of central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 18, 10:07 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 18, 10:07 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
1107 AM EDT MON JUL 18 2016

.SYNOPSIS...
An upper level disturbance and cold front will bring scattered
showers and a few gusty thunderstorms on Monday. High pressure
and dry weather with comfortable humidity will follow for Tuesday
through Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Broken convection crossing CWA this morning accompanied by heavy
downpours. Severe threat across central sections has dwindled
significantly, with main concern from the south central mountains
to the Lower Susq, especially if MCV over the Laurel Highlands
tracks overhead...as current temps are in the mid to upper 80s at
mid morning.

The amount of cloud debris and cooling from this early convection
will then have a great impact on the instability this afternoon.
Still wary that we won't realize the eye popping CAPEs forecast by
CAMs. However shear values support vigilant watch...with 0-6km
bulk shear values near 40kts. SPC Slight risk continues to cover
all but NW mountains...mainly for damaging wind. Stable air moves
down from the north in the evening. Maxes will be tricky given
cloud cover. Will make adjustments as per morning trends.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Cold front pushes through by 03z, but convection will likely be
on-going through then. NAM re-develops convection briefly
overnight in the central counties, but no other model does this.
Will leave this out for now.

Skies clear up over most of the area tonight. Just a very small
chance of a shower lingers - esp over the Laurels. With the
widespread rain expected fog may develop over much of the area.
Mins will drop into the m50s in the north, so fog is much more
likely there.

Heights will continue to fall on Tuesday, despite the axis of the
upper trough moving to the east of our longitude. Tuesday will be
about 5F cooler - but dewpoints should be 10-15F lower than today.
The NW wind will be gusting to 15 or 20 MPH in the afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The upper level low over northern Canada should retrograde as the
as the upper trough continues its propagation eastward. The mid
range period begins with this trough exiting the mid Atlantic
region. Behind this trough will be divergent flow, a low and mid
level wind shift to the northwest and the advection of drier air
into Pennsylvania.

A large high pressure system will reside over the central and
southern United States. This will dominate the weather pattern
through the mid to long range. A ridge will move over Eastern
Canada and should keep the area precipitation free through the
second half of the week.

The next precipitation chance will come next weekend as another
trough with a possible frontal rain band should pass through the
region. timing and strength remain variable.  Temperatures should be
fairly moderate and around normal though mid week and be 5 to 10
degrees above normal by next weekend.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
MVFR cigs northwest and central...VFR prevailing through midday
hours southeast routes. Strong to locally severe storms possible
late morning and afternoon southern and southeastern areas.
Maintaining VCTS 16-20Z time period.

OUTLOOK...

Tue-Wed...No sig wx.

Thu-Fri...Isolated thunderstorm impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/DeVoir
SHORT TERM...Dangelo
LONG TERM...Ross/Ceru
AVIATION...DeVoir/Gartner/Steinbugl
Hazardous weather outlook, Jul 18, 3:09 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 AM EDT MON JUL 18 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
409 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WINDS 60 MPH OR
GREATER AND LARGE HAIL EXCEEDING 1 INCH IN DIAMETER ARE POSSIBLE
LATER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 18, 7:53 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
853 AM EDT MON JUL 18 2016

PAZ004>006-010-011-181345-
MCKEAN PA-WARREN PA-CAMERON PA-ELK PA-POTTER PA-
853 AM EDT MON JUL 18 2016

...SPECIAL WEATHER STATEMENT...

AT 852 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
KINZUA BRIDGE STATE PARK...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN IS EXPECTED.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
KANE...BRADFORD...WARREN...SMETHPORT...CROSBY...SHINGLEHOUSE...
KINZUA DAM...LUDLOW...SIZERVILLE...ROULETTE...KEATING SUMMIT...
YOUNGSVILLE...CORYVILLE...REW...COUDERSPORT...CHAPMAN STATE PARK...
WESTLINE...WARREN SOUTH...WETMORE AND SHEFFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

&&

LAT...LON 4200 7787 4153 7785 4160 7896 4162 7896
      4163 7942 4200 7940
TIME...MOT...LOC 1252Z 271DEG 39KT 4175 7867

CERU

The radar

The State College radar (KCCX), 85 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 18, 11:10 AM EST
Where
Union County, 4.88 mi NW of Kelly Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.074, -77.010

A severe thunderstorm produced winds near 60 mph and knocked down trees just south of I-80 on White Deer Pike between mile marker 206 and 207.

Hail, Union

When
July 18, 11:20 AM EST
Where
Union County, 0.83 mi S of Allenwood
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.108, -76.900

A severe thunderstorm produced golf-ball sized hail near Allenwood.

Hail, Lycoming

When
July 18, 11:20 AM EST
Where
Lycoming County, 0.69 mi S of Montgomery
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.170, -76.880

A thunderstorm produced nickel sized hail near Montgomery.

Thunderstorm Wind, Lycoming

When
July 18, 11:20 AM EST
Where
Lycoming County, 0.55 mi WSW of Montgomery
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
41.176, -76.889

A severe thunderstorm produced winds estimated near 60 mph and knocked trees down in Clinton Twp.

Thunderstorm Wind, Columbia

When
July 18, 12:15 PM EST
Where
Columbia County, 0.97 mi ESE of Almedia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.016, -76.382

A severe thunderstorm produced winds near 60 mph and knocked down trees near Almedia.

Thunderstorm Wind, Columbia

When
July 18, 12:15 PM EST
Where
Columbia County, Buckhorn
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
41.020, -76.500

A severe thunderstorm produced winds near 60 mph and knocked down trees countywide across Columbia County.

Thunderstorm Wind, Lancaster

When
July 18, 12:41 PM EST
Where
Lancaster County, 1.66 mi W of Hopeland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.231, -76.301

A severe thunderstorm produced winds near 60 mph and knocked down trees on Route 501 in Brickerville.

Thunderstorm Wind, Lancaster

When
July 18, 2:09 PM EST
Where
Lancaster County, 1.32 mi S of Gordonville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.001, -76.132

A severe thunderstorm produced winds estimated around 60 mph, knocking down multiple trees and blowing the roof off of a chicken house.

Thunderstorm Wind, Lancaster

When
July 18, 2:15 PM EST
Where
Lancaster County, 1.93 mi ENE of Gap
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.989, -75.996

A severe thunderstorm produced winds estimated around 60 mph knocked down trees and wires onto Route 30 east of Gap.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636965, 636964, 636966, 638037, 636967, 636968, 636970, 638641, 638645.